Alert archive / Colorado / Flash Flood Watches in 2018
Flash Flood Watch 6, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood watch at Jul 29, 2018, 4:00 AM MDT for 4 counties in Colorado. It took effect at Jul 29, 2018, 6:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2018, 4:00 AM MDT (10:00 UTC)
- In effect from
- Jul 29, 2018, 6:00 PM MDT
- Expired
- Jul 30, 2018, 1:00 AM MDT
- In force
- 7 hr
- Issued by
- NWS Pueblo, CO
- Flood severity
- None
Counties Baca County, CO, Bent County, CO, Kiowa County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 144 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 10.0 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted.
970 WGUS65 KPUB 291000 FFAPUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Pueblo CO 400 AM MDT Sun Jul 29 2018 ...Thunderstorms capable of producing heavy rains expected over the far eastern plains this evening into tonight... .A strong weather disturbance will interact with abundant low level moisture to produce heavy rains over the far eastern plains this evening into tonight. With the grounds already saturated over far southeastern Colorado, any additional heavy rains will have the potential to cause flash flooding. COZ095>099-291800- /O.NEW.KPUB.FF.A.0006.180730T0000Z-180730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Springfield Vicinity/Baca County- Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 400 AM MDT Sun Jul 29 2018 ...FLASH FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH LATE TONIGHT... The National Weather Service in Pueblo has issued a * Flash Flood Watch for the following counties in southeast Colorado: Bent, Prowers, Kiowa and Baca. * From this evening through late tonight * Thunderstorms capable of producing heavy rain are expected to occur over the far southeast Colorado Plains this evening into tonight. * Do not drive in areas where water covers the road. Turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ Hodanish
3 follow-up statements
869 WGUS65 KPUB 291749 FFAPUB Flood Watch National Weather Service Pueblo CO 1149 AM MDT Sun Jul 29 2018 ...Thunderstorms capable of producing heavy rains expected over the far eastern plains this evening into tonight... .A strong weather disturbance will interact with abundant low level moisture to produce heavy rains over the far eastern plains this evening into tonight. With the grounds already saturated over far southeastern Colorado, any additional heavy rains will have the potential to cause flash flooding. COZ095>099-300200- /O.CON.KPUB.FF.A.0006.180730T0000Z-180730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Springfield Vicinity/Baca County- Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 1149 AM MDT Sun Jul 29 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 6 PM MDT THIS EVENING THROUGH LATE TONIGHT... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Baca County, Bent County, Eastern Kiowa County, Prowers County, and Western Kiowa County. * From 6 PM MDT this evening through late tonight * Thunderstorms capable of producing heavy rain are expected to occur over the far southeast Colorado Plains this evening into tonight. * Do not drive in areas where water covers the road. Turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
032 WGUS65 KPUB 300135 FFAPUB Flood Watch National Weather Service Pueblo CO 735 PM MDT Sun Jul 29 2018 ...Thunderstorms capable of producing heavy rains expected over the far eastern plains tonight... .A strong weather disturbance will interact with abundant low level moisture to produce heavy rains over the far eastern plains tonight. With the grounds already saturated over far southeastern Colorado, any additional heavy rains will have the potential to cause flash flooding. COZ095>099-300945- /O.CON.KPUB.FF.A.0006.000000T0000Z-180730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Springfield Vicinity/Baca County- Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 735 PM MDT Sun Jul 29 2018 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM MDT MONDAY... The Flash Flood Watch continues for * A portion of southeast Colorado, including the following areas, Baca County, Bent County, Eastern Kiowa County, Prowers County, and Western Kiowa County. * Until 6 AM MDT Monday * Thunderstorms capable of producing heavy rain are expected to occur over the far southeast Colorado Plains this evening into tonight. * Do not drive in areas where water covers the road. Turn around, don't drown. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flash Flood Watch means that conditions may develop that lead to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$
775 WGUS65 KPUB 300700 FFAPUB Flood Watch National Weather Service Pueblo CO 100 AM MDT Mon Jul 30 2018 ...Heavy rain threat has come to an end... .The flash flood watch which was in effect for Prowers, Bent, Kiowa and Baca counties has been cancelled. The threat of heavy rain for this region has ended. COZ095>099-300800- /O.CAN.KPUB.FF.A.0006.000000T0000Z-180730T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Western Kiowa County-Eastern Kiowa County- Las Animas Vicinity/Bent County-Lamar Vicinity/Prowers County- Springfield Vicinity/Baca County- Including the cities of Eads, Sheridan Lake, Las Animas, Lamar, Springfield, and Walsh 100 AM MDT Mon Jul 30 2018 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of southeast Colorado has been cancelled. The threat of heavy rain for the area has ended. Rain showers, with a few rumbles of thunder, will still be possible through the early morning hours. $$ Hodanish
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood watch went out at Jul 29, 3:59 AM MDT, 1 minute earlier.
Area forecast discussion, Jul 29, 3:59 AM MDT, 1 minute before
Area Forecast Discussion National Weather Service Pueblo CO 359 AM MDT Sun Jul 29 2018 .SHORT TERM...(Today and tonight) Issued at 342 AM MDT Sun Jul 29 2018 ...Heavy rain primary threat this evening/tonite with some severe possible... ...Confidence in this forecast is lower than normal... Currently... Mostly clear skies prevailed across most of the region at 3 am. A band of high clouds were noted over the far southeast corner of the cwa while some low cigs were noted over eastern Kiowa and parts of Prowers counties. Radar showed a large outflow boundary pushed southwestward across all of northeast CO earlier in the evening and has pushed into southeast CO. On the regional scale, a broad shortwave trough at midlevel was noted moving southeastward across MT and will be a major player in our weather later this afternoon into tonight. Today... Main concern today will be isolated severe storm potential. Rather strong jet (90 knt) will be moving over the region today. With an unstable atmosphere projected to be over the plains (2500 J/kg), and strong deep layer shear, a few severe storms are likely this afternoon. Latest HRRR was projecting a couple of helicity swaths moving across the region, with the activity developing during the 3- 4 pm time period. Low level shear is fcst to be negligible per latest SPC discussions, and this will decrease any tornado threat. However with strong (50 knts) deep layer shear and mainly straight-line hodographs, severe winds and large hail (2.00") will be possible today. Right turning storms will move to the south- southeast while left turning storms will move nearly due east this afternoon. As for burn scars, storms will be moving rather quickly today so threat is less, but not zero, as any heavy rain on the burn scars could cause issues. Tonight... Concerns turn to flash flooding over the far eastern plains this evening and into tonight. Guidance continues to indicate thunderstorms producing heavy rain over the far eastern plains this evening and tonight. Given that river flooding has already occurred on the Arkansas and areas are saturated over these regions, and rather impressive forcing will move across this region, have issued a flash flood watch from 00 UTC to 12 UTC for Kiowa/Prowers/Bent and Baca counties. WPC has area in slight risk for flash flooding tonight. Severe thereat will also linger into the evening hours with the storms over the far eastern plains. Showers and storms are expected to redevelop over the remainder of the plains as the evening progresses as the shortwave drops south towards the area and a 2ndry moist outflow boundary pushes towards the mountains. Summarizing... I am confident that we will see some severe today and we will see some heavy rain over the far eastern plains. However my confidence on the *magnitude* of what will happen today is lower than normal. Hourly high resolutions guidance should hopefully help "clear the picture" of what will happen later today.\/Hodanish .LONG TERM...(Monday through Saturday) Issued at 342 AM MDT Sun Jul 29 2018 Very little ensemble spreads through the extended period with a stable high pressure to trough pattern from west to east across the conus. Operational solutions also very similar through the extended period, leading to higher confidence in the extended forecast. Monday...high pressure will settle across the Great Basin while an upper level trough drops south out of the Northern Plains into the Missouri Valley. A cold front will have arrived by Monday morning with trailing energy in the northwest flow aloft dropping south across the region. Easterly upslope flow will combine with the disturbance aloft to produce showers and thunderstorms across the Eastern Mountains, spreading into the Plains through the afternoon. Locally heavy rainfall, lightning and small hail will all be possible with stronger storms. Flash flooding will continue to be a threat on area burn scars and areas that have seen recent heavy rainfall. Temperatures will be cool on Monday with 70s to lower 80s across the region. Tuesday...drier conditions are expected on Tuesday under broad northwesterly flow aloft. Models indicate locations over the San Juan and southern Sangre de Cristo Ranges will likely see a few thunderstorms during the afternoon and evening. These will quickly push south into New Mexico. The rest of the area looks to remain dry with slightly warmer temperatures for day time highs. Wednesday through Friday...high pressure over the Great Basin will slowly migrate east into the Four Corners region by late in the week. Several disturbances embedded in the northwest flow aloft will drop across Colorado. Each will lead to afternoon and evening showers and thunderstorms across the area. Initial development will occur over the mountains, spreading south and east through the evening and overnight hours. A return to locally heavy rainfall is expected with flash flooding possible on area burn scars and areas that have seen recent heavy rainfall. Lightning and small hail will also be possible. Temperatures will continue to warm with 80s and lower 90s for highs across the Plains. Saturday...the high pressure will continue to shift east across Colorado by the weekend. Drier conditions are possible as the high takes hold across the region. Warmer temperatures with mid to upper 90s are possible as well. Mozley && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 342 AM MDT Sun Jul 29 2018 Believe risk for low cigs developing this morning are decreasing as soundings showing (relatively) dry air in low levels at the TAF sites. If low cigs/fog were to develop it would be at KALS as T/Td spreads were quite low at 3 am. Showers and thunderstorms will be possible during the mid and late afternoon time period, with storms moving east onto the plains thereafter. However, showers and storms with low cigs/heavy showers.will likely redevelop at KCOS and KPUB during the evening hours as a rather strong weather disturbance moves towards the region. This activity may impact the region through the night. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from this evening through late tonight for COZ095>099. && SHORT TERM...HODANISH LONG TERM...MOZLEY AVIATION...HODANISH
Hazardous weather outlook, Jul 28, 10:21 PM MDT, 5 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1021 PM MDT Sat Jul 28 2018 COZ058>089-093>099-291300- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1021 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Severe thunderstorms will be possible Sunday afternoon and evening over the southeast plains. Large hail, damaging winds and a tornado or two will be possible. The greatest threat for severe storms at this time will be east and north of a line from Pueblo to Kim. Sunday night a large thunderstorm complex is forecast to move down form northeast Colorado and affect the far southeast plains. Some large hail and strong winds will be possible with this complex of storms. However, the main threat from this thunderstorm complex will be very heavy rain which will be capable of producing flooding over the far eastern plains. Monday through Friday, thunderstorms across the region will become more isolated as drier and warmer air moves into the region. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed tonight. 27/28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:04 PM MDT | Special Weather Statement | PUB | Bent | 26 min |
| Jul 28, 6:25 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jul 28, 6:38 PM MDT | Special Weather Statement | PUB | Baca | 37 min |
| Jul 28, 7:03 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 19 min |
| Jul 28, 7:07 PM MDT | Special Weather Statement | PUB | Baca | 38 min |
| Jul 28, 7:42 PM MDT | Special Weather Statement | PUB | El Paso | 33 min |
| Jul 28, 7:55 PM MDT | Special Weather Statement | PUB | Baca | 35 min |
| Jul 29, 1:36 PM MDT | Special Weather Statement | PUB | El Paso | 24 min |
| Jul 29, 2:09 PM MDT | Special Weather Statement | PUB | El Paso | 36 min |
| Jul 29, 2:30 PM MDT | Special Weather Statement | PUB | El Paso | 15 min |
| Jul 29, 2:50 PM MDT | Special Weather Statement | PUB | Conejos | 25 min |
| Jul 29, 3:58 PM MDT | Special Weather Statement | PUB | El Paso | 17 min |
| Jul 29, 4:03 PM MDT | Severe Thunderstorm Warning | PUB | El Paso, Pueblo | 42 min |
| Jul 29, 5:26 PM MDT | Special Weather Statement | PUB | Huerfano | 34 min |
| Jul 29, 5:33 PM MDT | Special Weather Statement | PUB | Custer | 27 min |
| Jul 29, 5:41 PM MDT | Special Weather Statement | PUB | Las Animas | 34 min |
| Jul 29, 5:47 PM MDT | Special Weather Statement | PUB | Custer | 13 min |
Nearby
Flash Flood Watches in Colorado, 2018Every flash flood watch in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.